Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 28, NWS Las Vegas, NV

September 17, 20204 counties in Nevada

NWS Las Vegas, NV issued this red flag warning at Sep 17, 2020, 1:07 PM PDT for 4 counties in Nevada. It took effect at Sep 18, 2020, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2020, 1:07 PM PDT (20:07 UTC)
In effect from
Sep 18, 2020, 11:00 AM PDT
Expired
Sep 18, 2020, 8:00 PM PDT
In force
9 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 215 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4127 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WWUS85 KVEF 172007
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
107 PM PDT Thu Sep 17 2020


CAZ226-172115-
/O.CAN.KVEF.FW.A.0015.200918T1800Z-200919T0300Z/
Owens Valley/Southern Inyo Forest-
107 PM PDT Thu Sep 17 2020

...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS AND LOW RH
FOR FIRE WEATHER ZONE 226...

The National Weather Service in Las Vegas has cancelled the Fire
Weather Watch. 

While afternoon breezes are still likely, and some downslope winds
may develop in the evening, conditions are not likely to reach
critical conditions for any extended periods of time.

$$

NVZ461-181800-
/O.UPG.KVEF.FW.A.0015.200918T1800Z-200919T0300Z/
/O.NEW.KVEF.FW.W.0028.200918T1800Z-200919T0300Z/
/O.NEW.KVEF.FW.W.0029.200919T1800Z-200920T0300Z/
Lincoln County/Ely Dispatch-
107 PM PDT Thu Sep 17 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT FRIDAY FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM PDT Friday. a Red
Flag Warning has also been issued from 11 AM to 8 PM PDT
Saturday. The Fire Weather Watch is no longer in effect. 

* TIMING...11 AM to 8 PM PDT Friday and Saturday.

* WIND...South to southwest winds around 25 MPH gusting to around
  30 mph.

* HUMIDITY...Minimum relative humidity 10 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ460-462>464-181800-
/O.UPG.KVEF.FW.A.0015.200918T1800Z-200919T0300Z/
/O.NEW.KVEF.FW.W.0028.200918T1800Z-200919T0300Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
Nye County Deserts/Las Vegas Dispatch-Sheep Range-
Spring Mountains-
107 PM PDT Thu Sep 17 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT FRIDAY FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 460, 462, 463, AND
464...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM PDT Friday. The
Fire Weather Watch is no longer in effect. 

* TIMING...11 AM to 8 PM PDT Friday.

* WIND...South to southwest winds around 25 MPH gusting to around
  30 mph.

* HUMIDITY...Minimum relative humidity 10 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ465-181800-
/O.NEW.KVEF.FW.W.0028.200918T1800Z-200919T0300Z/
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
107 PM PDT Thu Sep 17 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT FRIDAY FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 465...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM PDT Friday. 

* AFFECTED AREA...In Nevada...Fire weather zone 465.

* TIMING...11 AM to 8 PM PDT Friday.

* WIND...South to southwest winds around 25 MPH gusting to around
  30 mph.

* HUMIDITY...Minimum relative humidity 10 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

AZZ102-181800-
/O.NEW.KVEF.FW.W.0029.200919T1800Z-200920T0300Z/
Northwest Deserts/Northwest Plateau-
107 PM MST Thu Sep 17 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST SATURDAY FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 102...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Saturday. 

* AFFECTED AREA...In AZZ102...Fire weather zone 102.

* TIMING...11 AM to 8 PM MST Friday

* WIND...South to southwest winds around 25 MPH gusting to around
  30 mph.

* HUMIDITY...Minimum relative humidity 10 to 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
2 follow-up statements
811 
WWUS85 KVEF 181758
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1058 AM PDT Fri Sep 18 2020

NVZ461-190300-
/O.CON.KVEF.FW.W.0028.200918T1800Z-200919T0300Z/
/O.CON.KVEF.FW.W.0029.200919T1800Z-200920T0300Z/
Lincoln County/Ely Dispatch-
1058 AM PDT Fri Sep 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461......RED
FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY FOR STRONG
WINDS AND LOW RH FOR FIRE WEATHER ZONE 461...
...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
SATURDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461....
..RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461...

* TIMING...11 AM to 8 PM PDT Friday and Saturday.

* WIND...South to southwest winds around 25 MPH gusting to around
  35 mph. 

* HUMIDITY...Minimum relative humidity 10 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ460-462>465-190300-
/O.CON.KVEF.FW.W.0028.200918T1800Z-200919T0300Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
Nye County Deserts/Las Vegas Dispatch-Sheep Range-
Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
1058 AM PDT Fri Sep 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 460, 462, 463,
AND 464...

* TIMING...Now through 8 PM PDT tonight.

* WIND...South to southwest winds around 25 MPH gusting to around
  35 mph. 

* HUMIDITY...Minimum relative humidity 10 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

AZZ102-190300-
/O.CON.KVEF.FW.W.0029.200919T1800Z-200920T0300Z/
Northwest Deserts/Northwest Plateau-
1058 AM MST Fri Sep 18 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
SATURDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 102...

* AFFECTED AREA...In AZZ102...Fire weather zone 102.

* TIMING...11 AM to 8 PM MST Saturday. 

* WIND...South to southwest winds around 25 MPH gusting to 
  around 30 mph. 

* HUMIDITY...Minimum relative humidity 10 to 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
530 
WWUS85 KVEF 190236
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
736 PM PDT Fri Sep 18 2020

NVZ461-191800-
/O.EXP.KVEF.FW.W.0028.000000T0000Z-200919T0300Z/
/O.CON.KVEF.FW.W.0029.200919T1800Z-200920T0300Z/
Lincoln County/Ely Dispatch-
736 PM PDT Fri Sep 18 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
SATURDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461....

* WIND...South to southwest winds around 25 MPH gusting to 
  around35 mph. 

* HUMIDITY...Minimum relative humidity 10 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ460-462>465-190345-
/O.EXP.KVEF.FW.W.0028.000000T0000Z-200919T0300Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
Nye County Deserts/Las Vegas Dispatch-Sheep Range-
Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
736 PM PDT Fri Sep 18 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 460, 462, 463, AND
464...

Breezy conditions will continue several more hours but increasing
RH will mitigate the red flag conditions overnight. 

$$

AZZ102-191800-
/O.CON.KVEF.FW.W.0029.200919T1800Z-200920T0300Z/
Northwest Deserts/Northwest Plateau-
736 PM MST Fri Sep 18 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
SATURDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 102...

* AFFECTED AREA...In AZZ102...Fire weather zone 102.

* TIMING...11 AM to 8 PM MST Saturday.

* WIND...South to southwest winds around 25 MPH gusting to 
  around 30 mph.

* HUMIDITY...Minimum relative humidity 10 to 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Sep 17, 11:02 AM PDT, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 17, 11:02 AM PDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1102 AM PDT Thu Sep 17 2020

.SYNOPSIS...
A low pressure system will pass north of the area Friday into
Saturday. Breezy conditions will accompany this system today
through Saturday with the strongest winds expected on Friday
when gusts from 25 to 35 mph is expected for much of the area.
Areas north of Las Vegas will see elevated concerns of fire spread
today with conditions becoming enhanced to critical on Friday.
Otherwise, expect more smoke and haze along with above normal
temps persisting into the weekend.
&&

.UPDATE...Main forecast concerns over the next 24 hours center on
smoke and wind. While the Owens Valley remains fairly well packed
in with smoke, areas just west of Las Vegas are actually clearing
and should provide a brief reprieve for the valley this
afternoon. However, with the fires still burning and smoking, and
southwest winds beginning to increase thise evening, especially
aloft, would expect more batches of smoke to advect into the
region tonight through tomorrow morning. Current forecast in
decent shape, no updates needed tomorrow, but will continue
leaning on latest HRRR Smoke products.
&&

.SHORT TERM...through the weekend.

Satellite imagery shows moisture associated with Tropical
Depression Karina separated from the surface circulation and is
being directed towards the southcentral California coast. This
moisture will spread cloud cover across our area later this
morning through the afternoon with the thickest clouds expected
over the northern half of the area. The HREF forecasts light
showers late this afternoon and evening from the Sierra up
through Esmeralda County with mainly virga and no accumulated rain
expected. In addition to the clouds, smoke and haze will be an
issue over Inyo County and parts of San Bernardino, Esmeralda, and
Nye counties today. Near surface smoke is expected to continue
causing visibility issues primarily in the Owens Valley through
at least Friday. Winds today will be more widespread ahead of the
low pressure system sitting off the northern California coast. No
significant winds are expected and in general, wind speeds of
10-20 mph are possible. Temperatures today will be above normal
but could end up being a few degrees cooler over the west where
smoke will be the thickest.

The low is forecast to absorb the remnant sub-tropical wave as it
moves inland on Friday. An 80-90 kt jet associated with the
incoming trough and a 50-60 kt jet associated with the sub-
tropical wave could help generate showers from about Whitney
Portal up through the White Mountains of Inyo County and Esmeralda
County on Friday. The deeper layer moisture is forecast to reside
in the mid to upper levels which will limit rain amounts.
Temperatures, especially in areas with less clouds, will continue
to be above normal by 5-8 degrees on Friday. Southerly winds will
be the main problem on Friday becoming breezy to windy. However,
wind speeds look sub-advisory and no wind headlines are
anticipated. Due to the increasing wind, low humidity, and
extremely dry fuels, enhanced or critical fire conditions are
expected for at least a part of the day Friday.

The system moves east over the weekend and the weather will be
more pleasant with less wind, more sun, and slightly cooler
temperatures.

.LONG TERM... Monday through Thursday

Early next week a very weak trough may drift through the otherwise
dry southwesterly flow aloft and ingest some transient mid level
moisture. This could spawn a few showers and thunderstorms, mainly
across Mohave County, on Monday.  NBM PoPs remain quite conservative
and made no changes to them as overall forcing is weak and moisture
is relatively modest, but will bear watching. Thereafter, ridging
will build back in with continued dry conditions and warm
temperatures.
&&

.FIRE WEATHER...
Low pressure off the coast will result in some increase in
southerly breezes today elevating concerns for fire spread.
Stronger winds are expected on Friday as the low moves inland and
crosses north of the area. These stronger winds will enhance fire
concerns or potentially create critical fire conditions conducive
to rapid fire spread. Some improvement in humidity could mitigate
or lessen the threat somewhat but many areas could still see
humidity values drop below critical thresholds in the afternoon.
I have continued the Fire Weather Watch for the same areas as
yesterday allowing the next shift forecaster to access high
resolution data prior to making the call for which areas will be
upgraded to a warning.
&&

.AVIATION...For McCarran...Light and variable winds this morning
will shift to the southeast between 21z-23z with speeds picking up
to 8-10 knots gusting 15-20 knots. There is lower confidence in
an alternate wind scenario tomorrow afternoon of southwest winds
up to 12 knots gusting up to 20 knots. Increasing mid and high
cloud cover can be expected throughout the day with bases at or
above 15k feet.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy south to southwest winds are expected on
Thursday. Speeds should generally be between 10-18 knots with
gusts of up to 25 knots. Smoke will continue to restrict vsbys at
times at KBIH and KDAG, especially this morning. KBIH will likely
continue to see IFR conditions due to restricted visibility this
morning. Increasing mid/high cloud cover is expected throughout
the day tomorrow with bases at or above 15k feet.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Steele
SHORT TERM...Salmen
LONG TERM...Outler
AVIATION...Berc

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 1:07 PM PDTRed Flag WarningVEFLincoln55 hr

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.